Sports FAQ
Home / Bike Health

Another asthma topic: side effects of the meds

ny biker2012-04-26 01:12:19 +0000 #1
Has anyone noticed weight gain or water retention as a side effect of inhaled corticosteroids used daily to control asthma?

I've been taking Pulmicort 180 mcg for years, 1 puff twice a day, and it has worked well until recently. Early last week my doctor increased the dosage to 2 puffs twice a day. Since then I've gained several pounds, but my diet or exercise level have not changed in that time. I look noticeably larger at night, and my fingers feel a bit like I'm retaining water.

I have experienced major problems with water retention when I've taken similar drugs in pill form. So I'm wondering if a high enough inhaled dose could be causing problems.

(I'm hoping I will be able to return to the regular dose in a week or so -- I've experienced worsening asthma symptoms for the past few months, and I think they were caused by the parking lot renovation being done at the building where I work. They tore up the entire lot by jackhammering through several layers of asphalt and concrete, down to the rebar in many places, and I think breathing in the dust for several months has messed me up. The project is almost done, and the jackhammering is completely finished. So I'm hoping I will be able to breathe better soon.)

Thanks!!


nscrbug2012-04-26 01:14:00 +0000 #2
Yup...I have. I'm on Advair 250/50...have been for about 10 years now. I've always been under the impression that any type of long-term corticosterioid use can have the side effects of weight gain and bloating. I can tell you for sure, that during times when I had acute attacks and was put on a course of prednisone, I would for sure pack on the pounds and get all puffy. It's weird though, because if you read the literature that comes with the prescribed inhalers and such, it generally doesn't list weight gain and bloating as side effects...yet I do think they exist.

Linda
ny biker2012-04-26 01:48:55 +0000 #3
I don't remembering this happening when I was on Advair, and for a while I was on the highest dose. But I probably weighed about 10 lbs more then than I do now, so maybe it was less noticeable.

Even if I am able to go back to the lower dose soon, it's inevitable that my condition will get worse over time. So I guess this is my future...

Reply

Name:
Content:


Other posts in this category